Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Polynomials in $\mathbb{R} [x,y]$ that are sums of squares in $\mathbb{R} (x,y)$


Authors: David B. Leep and Colin L. Starr
Journal: Proc. Amer. Math. Soc. 129 (2001), 3133-3141
MSC (2000): Primary 11E25, 12D15
DOI: https://doi.org/10.1090/S0002-9939-01-05927-5
Published electronically: April 9, 2001
MathSciNet review: 1844985
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

A positive semidefinite polynomial $f \in \mathbb{R} [x,y]$ is said to be $\Sigma(m,n)$ if $f$ is a sum of $m$ squares in $\mathbb{R} (x,y)$, but no fewer, and $f$ is a sum of $n$ squares in $\mathbb{R} [x,y]$, but no fewer. If $f$ is not a sum of polynomial squares, then we set $n=\infty$.

It is known that if $m \leq2$, then $m=n$. The Motzkin polynomial is known to be $\Sigma(4,\infty )$. We present a family of $\Sigma(3,4)$ polynomials and a family of $\Sigma(3, \infty)$ polynomials. Thus, a positive semidefinite polynomial in $\mathbb{R} [x,y]$ may be a sum of three rational squares, but not a sum of polynomial squares. This resolves a problem posed by Choi, Lam, Reznick, and Rosenberg.


References [Enhancements On Off] (What's this?)

  • [Ar] Artin, E., ``Über die Zerlegung definiter Funktionen in Quadrate,'' Abh. Math. Sem. Hamburg Univ. 5 (1927), 100-115.
  • [CEP] Cassels, J.W.S., Ellison, W.J., and Pfister, A., ``On Sums of Squares and on Elliptic curves over Function Fields, ''J. Num. Th. 3 (1971), 125-149. MR 45:1863
  • [CLR] Choi, M.D., Lam, T.Y., Reznick, B., ``Sums of Squares of Real Polynomials,'' Proc. Sym. Pure Math., Amer. Math Soc., 58.2 (1995), 103-126. MR 96f:11058
  • [CLRR] Choi, M.D., Lam, T.Y., Reznick, B., Rosenberg, A., ``Sums of Squares in Some Integral domains,'' J. Algebra 65 (1980), 234-256. MR 81h:10028
  • [Ch] Christie, M.R., ``Positive Definite Rational Functions of Two Variables Which Are Not the Sum of Three Squares, '' J. Num. Th. 8 (1976), 224-232. MR 54:289
  • [Ge] Gerstein, L., ``A Remark on the Quadratic Analogue of the Quillen-Suslin Theorem,'' J. Reine Angew. Math. 337 (1982), 166-170. MR 84h:13028
  • [Hi] Hilbert, D., ``Über die Darstellung definiter Formen als Summe von Formenquadraten,'' Math. Ann. 32 (1888), 342- 350 (= Ges. Abh. 2, 154-161).
  • [HK] Hoffman, K. and Kunze, R., Linear Algebra, Second Edition, Prentice Hall (1971), Upper Saddle River, New Jersey. MR 43:1998
  • [KnO] Knus, M.-A., Ojanguren, M., ``Modules and Quadratic Forms over Polynomial Algebras,'' Proc. Amer. Math. Soc. 66 (1977), 223-226. MR 58:16641
  • [Lam] Lam, T.Y., The Algebraic Theory of Quadratic Forms, W.A. Benjamin, Inc. (1973), Reading, Massachusetts. MR 53:277
  • [La] Landau, E., ``Über die Darstellung definiter Funktionen durch Quadrate,'' Math. Ann. 62 (1906), 272-285.
  • [Ma] Macé, O., Sommes de trois carrés en deux variables et représentation de bas degré pour le niveau des courbes réelles, Ph.D. Thesis, L'Université de Rennes I, (2000).
  • [Mo] Motzkin, T.S., ``The Arithmetic-Geometric Inequality,'' Inequalities, edited by O. Shisha, Academic Press, New York (1967), 205-224. MR 36:6569
  • [Pf] Pfister, A., ``Zur Darstellung definiter Funktionen als Summe von Quadraten,'' Invent. Math. 4 (1967), 229-237. MR 36:5095

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 11E25, 12D15

Retrieve articles in all journals with MSC (2000): 11E25, 12D15


Additional Information

David B. Leep
Affiliation: Department of Mathematics, University of Kentucky, Lexington, Kentucky 40506-0027
Email: leep@ms.uky.edu

Colin L. Starr
Affiliation: Department of Mathematics and Statistics, Box 13040 SFA Station, Stephen F. Austin State University, Nacogdoches, Texas 75962-3040
Email: starr@math.sfasu.edu

DOI: https://doi.org/10.1090/S0002-9939-01-05927-5
Keywords: Positive semidefinite polynomial, sum of squares of polynomials
Received by editor(s): May 19, 1999
Received by editor(s) in revised form: March 8, 2000
Published electronically: April 9, 2001
Additional Notes: This work formed part of the second author’s dissertation.
Communicated by: Lance W. Small
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society